Archive for the ‘Acne’ Category

Iodine and Acne

Friday, November 11th, 2011

Today’s post on the possible B12/acne link prompted me to ask if you’ve ever reviewed any literature on a link between iodine and acne. I began supplementing with iodine a few months ago–thanks to Vegan For Life, I realized I must be terribly deficient!–and I noticed a few weeks later that my skin was absolutely freaking out. I’ve dealt with adult acne pretty consistently for years but had things well under control with topical medication, and it seemed like something was really aggravating my skin all of a sudden. After googling around, I found a number of people claiming a link between iodine and acne, but I can’t tell whether any well-done studies have confirmed this. I’m well aware something else might have been causing my skin to flare, but I stopped taking the iodine and waited for my skin to calm down (which it has), and I plan to start with a very low dose of iodine and see if it happens again. I would love to know whether any good research supports a connection.

I had not previously reviewed the literature, as I had never heard of this before, but I reviewed it today (click for list of studies). Like B12 and acne, there is very little recent information. I was able to get copies of a couple letters from the Journal of the American Academy of Dermatology (Arbesman, 2005; Danby, 2007) in which there was a discussion about whether iodine in dairy could cause acne and they cited papers from the 1960s and 70s as evidence that iodine can cause skin problems.

A 1990 review of iodine toxicity reports says “…iodine intakes less than or equal to 1.000 mg/day are probably safe for the majority of the population, but may cause adverse effects in some individuals (Pennington, 1990).” The RDA is 150 micrograms per day.

It seems safe to say that iodine supplements could cause acne (or acne-like) skin problems for some people.

Iodine is not like B12 in that you should not try to catch up with a low iodine intake in the past. If your iodine intake was so low that you have hypothyroidism or a goiter, then you should see a doctor for supervision. But in terms of starting to supplement for optimal health, do not start with amounts more than we recommend in Vegan For Life or on, which is 75 – 150 micrograms every few days. Some iodine supplements have as much as 225 micrograms per tablet; in those cases I’d either break it in half or take it once every two three days.

So, I am scared to wonder what other supplement recommended for vegans might cause acne in some people. Vitamin D? Luckily, a quick search finds people claiming vitamin D cleared up their acne, rather than caused it!

(I do not know if the claims that vitamin D can clear up acne have any validity.)


Arbesman H. Dairy and acne–the iodine connection. J Am Acad Dermatol. 2005
Dec;53(6):1102.   |   Link

Danby FW. Acne and iodine: reply. J Am Acad Dermatol. 2007 Jan;56(1):164-5.   |   Link

Pennington JA. A review of iodine toxicity reports. J Am Diet Assoc. 1990
Nov;90(11):1571-81. Review.   |   Link

Vitamin B12 and Acne

Thursday, November 10th, 2011

I was hoping this day would never come – the day that I had to admit there might be some potential side effects to vitamin B12 supplements!

I have heard from a few people over the years that they had a reaction to vitamin B12 supplements. In those cases, it was not clear whether it was the actual vitamin B12 or possibly another chemical that was included in the supplement preparation.

But in June of 2010, someone wrote me saying that there had been some discussion on a German Blog that several people started getting “bad” skin after taking b12 supplements. As I am not a reader of German, I noted it but did not research further.

Then, on October 27, someone commented on the Will a Multivitamin Cover B12 Needs? post, saying they had developed acne after supplementing with vitamin B12.

I did some more research and found some cases in the scientific literature in which vitamin B6 and/or vitamin B12 was thought to be the cause of acne and rosacea. I have added the page Side Effects of B12 Supplements to Vitamin B12: Are You Getting It? in order to alert people to this possibility.

It would be good to know what sort of dose could typically cause this problem, how much of a culprit vitamin B12 is compared to vitamin B6, and if all forms of vitamin B12 are implicated. I found very little on it and the most recent report was from 2001, so it is not an area of much study at this point.

Of course, if you suspect high doses of vitamin B12 to be causing a problem for you, opt for smaller doses more often (see Recommendations).